Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 122, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 9, 2000, 10:24 PM CDT for Clay County, Dickinson County, Iowa. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 9, 2000, 10:24 PM CDT (03:24 UTC)
- Expired
- Jul 9, 2000, 11:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Clay County, IA, Dickinson County, IA
The radar
The Sioux Falls radar (KFSD), 134 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 10:35 PM CDT | Thunderstorm Wind 52 E | Milford, IA | |
| Jul 9, 10:37 PM CDT | Thunderstorm Wind 54 M | Spencer, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3029 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 779 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 100325 SVRFSD IAC041-059-100400- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1024 PM CDT SUN JUL 9 2000 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN NORTHWEST IOWA DICKINSON COUNTY IN NORTHWEST IOWA * UNTIL 1100 PM CDT * AT 1024 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM ORLEANS TO 13 MILES WEST OF PETERSON...OR FROM 4 MILES NORTHEAST OF SPIRIT LAKE TO 24 MILES EAST OF ORANGE CITY...MOVING EAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... MILFORD AROUND 1030 PM CDT FOSTORIA...SUPERIOR AROUND 1035 PM CDT ROYAL...SPENCER AROUND 1040 PM CDT PETERSON...TERRIL AROUND 1045 PM CDT GREENVILLE AROUND 1055 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:20 PM CDT, 7 hours 4 minutes earlier.
Area forecast discussion, Jul 9, 3:20 PM CDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 PM CDT SUN JUL 9 2000 MAIN PRBLMS THIS FCST PD IS TSTM DEVELOPMENT 1ST AND 4TH PDS. QUITE OBVIOUS CAP IS NO LONGER PRESENT. QS SFC BNDRY DRAPPED OVR CNTRL PTNS OF CWA...FCST TO MOV SEWD THRU THE NIGHT. ONCE AGAIN... PRIMARILY FOLLOWED ETA SOLN FOR THIS PKG. AREA 88D'S CRNTLY SHOW ACTIVITY HAS FIRED UP IN CNTRL...WRN SD AS WL AS SMALL PTNS IN THE FSD CWA. AREA OF OVERNIGHT CONCERN IS MAINLY OVR PARTS OF SW MN AND NW IA...AS STRONG H9 LLVL JET OF 50 KTS ARND FALLS CITY NEB FEEDS INTO JUST 10 KTS OVR NW IA. THEREFORE SPEED CONVERGENCE GENERATING TREMENDOUS LIFT OVR ERN CWA...ESP IN ABV MENTIONED AREAS. PRIMARILY CONCERNED WITH BACKBUILDING TNGT...WITH GOOD DIFLUENT THKS AND FRONTOGENESIS. THEREFORE CAUSING SOME PERSISTANT HVY RAINS...ESP IN THE SE CWA. DECIDED AGAINST A FLASH FLOOD WATCH SINCE FFG VALUES ARE PRETTY HIGH IN THIS AREA...AS THEY HAVE MISSED MUCH OF THE HVY RAINFALL LATELY. SVR WX POTENTIAL IS PSBL EARLY THIS EVENING...BUT VRY WK SPEED AND DIR SHEAR SHOULD INHIBIT LONG-TERM SVR WX PROSPECTS. SHORT-WV THEN EXITS CWA ON MONDAY...RAPIDLY DECRG THE MSTR CONV. KEPT THE DIURNAL TEMP SPREADS RATHER SMALL WITH LLVL TROPICAL AIR MASS IN PLACE. WITH PERSISTANT ERLY FLOW...AND LARGE SCALE CONVECTION LIKELY TO BREAK OUT OVR IOWA TNGT...AM CONCERNED ABOUT RESIDUAL LLVL CLOUDS AND FOG MOVG BACK INTO CWA FM THE EAST LATE SUNDAY NIGHT AND EARLY MONDAY. WORDED EASTERN ZONES THAT WAY. NXT RIDGE RIDER THEN PROGGED TO MOVE DOWN INTO CWA AS DAY PROGRESSES ON TUESDAY. GENERATES GOOD LIFT WITH ANY WK CAP EASING AGAIN. .FSD...NONE FUHS
In the hours before
Special weather statement, Jul 9, 9:34 PM CDT, 50 minutes before
SDZ038>040-050-052>070-100300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 934 PM CDT SUN JUL 9 2000 ...SEVERE THUNDERSTORM WATCH NUMBER 559 WHICH WAS IN EFFECT FOR A LARGE PART OF SOUTHEAST SOUTH DAKOTA HAS EXPIRED... THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS SOUTHEAST SOUTH DAKOTA.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 9:11 PM CDT | Tornado Warning | FSD | Lyon, Sioux | 34 min |
| Jul 9, 9:39 PM CDT | Tornado Warning | FSD | O'Brien, Osceola | 36 min |
| Jul 9, 10:14 PM CDT | Tornado Warning | FSD | O'Brien, Osceola | 31 min |
| Jul 9, 10:18 PM CDT | Flash Flood Warning | FSD | Dickinson | 87 min |
| Jul 9, 10:39 PM CDT | Flash Flood Warning | FSD | Clay, O'Brien | 96 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.